Format

Send to

Choose Destination
See comment in PubMed Commons below
Lab Invest. 1996 Aug;75(2):239-48.

Induction of renal cell carcinoma in male Wistar rats treated with cupric nitrilotriacetate.

Author information

  • 1Department of Pathology and Biology of Diseases, Kyoto University, Japan.

Abstract

Systemic administration of copper, an essential trace metal in the human body, has never been reported to be carcinogenic in animals. We investigated the induction of tumors by the cupric complex of nitrilotriacetic acid (Cu-NTA) in male Wistar rats. Thirty-two animals received ip injections of Cu-NTA, 3 to 5 mg of copper/kg body weight 5 days a week for 12 weeks, and were kept under close observation. For comparison, 31 animals received ip injections of ferric nitrilotriacetate (Fe-NTA), 5 to 10 mg of iron/kg body weight, and 16 animals received nitrilotriacetic acid (NTA) alone at the molar dose equivalent to Cu-NTA for the same period of time. Sixteen animals were left untreated as controls. Fourteen animals in the Cu-NTA group died of hepatic failure during the treatment period, and renal cell carcinoma (RCC) was induced in eight animals (25%). Of these, four animals died of either pulmonary metastasis or intraperitoneal hemorrhage. A total of 12 RCC were obtained, of which six tumors were > or = 5 mm. The Cu-NTA group yielded fewer RCC and required a longer latent period for their incubation than the Fe-NTA group. Furthermore, the Cu-NTA group showed one hepatocellular carcinoma and one high-grade sarcoma of hepatic origin. No renal or hepatic tumor was observed in the NTA or control groups. The nontumorous part of the kidney treated with Cu-NTA presented hemosiderosis caused by copper-induced hemolytic anemia. This is the first report that systemic administration of copper compounds can induce malignant tumors in animals. Not only copper but also iron may play a role in the Cu-NTA-induced renal carcinogenesis model.

PMID:
8765324
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk